It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Spinal Cord Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-20-2007, 02:24 PM   #1
Junior Member
(female)
 
Join Date: Jan 2007
Location: Colorado
Posts: 37
ms.titanium HB User
Proton-pump inhibitors may weaken bones

Proton-pump inhibitors may weaken bones
This is the news headline that shook me up. I have been taking those drugs for years. In 2001 I had a 2 level ACDF. Levels 4-6. According to my doctor everything fused and healed. By 2005 after much pain, PT, etc. it was found out the fusion failed. To quote my doctor I was walking around with a broken neck. I had a posterior 3 level fusion in March of 2005. I have never been out of pain and almost any physical exertion knocks me out. Even walking has become uncomfortable due to the jolts felt through my neck. I am starting to think that the last attempt at fusion has failed because of the numbness and pain down my arms. I donít smoke or drink and take a ton of calcium. This brings me back to the Proton-pump inhibitors. Are they the possible cause of the fusion failure? I asked my family doctor and he looked like a scared jack rabbit and did not have an answer. The pharmacy didnít know anything about the news release. I wonder if the drug companies would have an answer. Has anyone here heard about this? Does anyone know if these drugs would affect bone fusions? Thanks!!

 
Sponsors Lightbulb
   
Old 01-20-2007, 03:52 PM   #2
Member
(female)
 
Join Date: Dec 2006
Location: This side of OZ
Posts: 89
ShepherdLady HB User
Re: Proton-pump inhibitors may weaken bones

What exactly is a proton pump inhibitor? What is it used for?
__________________
Severe Stenosis thanks to C4/5, C5/6 and C6/7 herniated disc's into my spinal cord.

 
Sponsors Lightbulb
   
Old 01-20-2007, 04:05 PM   #3
SKZ SKZ is offline
Senior Veteran
(female)
 
Join Date: Jul 2003
Location: Colorado
Posts: 877
SKZ HB User
Re: Proton-pump inhibitors may weaken bones

Its those drugs like Nexium and Prilosec used for acid reflux (which I bet alot of us use due to the Nsaids killing our stomachs!

 
Old 01-20-2007, 04:32 PM   #4
Junior Member
(female)
 
Join Date: Jan 2007
Location: Colorado
Posts: 37
ms.titanium HB User
Re: Proton-pump inhibitors may weaken bones

You are right SKZ, I stopped taking my "stomach pills' as soon as I read the article and I am eating antacid pills by the handfuls. They don't work nearly as well but broken hips and failed fusions scare me more. I know it's early in the discovery stage but where are the answers found? Is taking nexium or prevacid hurting our bones?

Last edited by ms.titanium; 01-20-2007 at 04:32 PM.

 
Old 01-20-2007, 05:10 PM   #5
SKZ SKZ is offline
Senior Veteran
(female)
 
Join Date: Jul 2003
Location: Colorado
Posts: 877
SKZ HB User
Re: Proton-pump inhibitors may weaken bones

I wonder if Zantac (aka Ranitidine) is also in that catagory? I am thinking it isnt, but am not sure.

 
Old 01-21-2007, 11:31 AM   #6
Junior Member
(female)
 
Join Date: Jan 2007
Location: Colorado
Posts: 37
ms.titanium HB User
Re: Proton-pump inhibitors may weaken bones

I have been doing more research. SKZ, from what I found Zantac, Pepsid, Tagamet are histamine blockers and do not seem to have the same effect as proton pump inhibitors. Nexium, Prevacid, Prilosec and Protonix shut down the chemical pump needed by stomach cells to make acid. Apparently in doing this calcium is not absorbed as it should be and this results in a bone density loss. If you are over 50 and take these drugs for one year you have a 44% increase in the chance of a hip fracture. The higher the dose and the longer you take the drug the higher the chance of fracture. The drug manufactures are saying the same stuff they always say. They have tested the drugs and continue to test them and find little or no correlation to bone density loss other than what would be considered normal. I imagine the truth lies somewhere in between. I may never have an answer to my question about bone fusion. All I know is it really makes my stomach hurt.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Proton Vs Cyberknife Tortugajake Cancer: Prostate 63 08-14-2010 02:03 PM
Difficulty locating proton radiation statistics stever5731 Cancer: Prostate 10 07-19-2010 01:05 PM
The Right Dose of Proton Beam Radiation medved Cancer: Prostate 3 05-04-2010 02:51 PM
Proton stephamy Cancer: Prostate 9 07-20-2009 02:20 PM
Is Proton Beam Therapy worth all the trouble? jagguy Cancer: Prostate 8 11-09-2008 03:09 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:18 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!